A recent observational study, based on data from the United Kingdom Biobank, has found an association between the use of combined oral contraceptives and an increased risk of depression shortly after initiation.
The results showed that compared to those who had never taken a combined oral contraceptive, individuals who started taking oral contraceptives faced an 80 per cent increased risk of being diagnosed with depression in the first two years. Teenagers under 20 years of age showed the highest susceptibility, with a 95 per cent increased risk of depression during the first two years of oral contraceptive use.
While the study does not establish causation, it highlights a potential risk that healthcare professionals and patients should consider. The researchers suggest that physicians discuss this potential risk with their patients and monitor any changes in mood or mental well-being during contraceptive use, particularly in the initial years.
The study underscores the importance of continued research and dialogue in this area to provide better care and support to women managing their reproductive health while safeguarding their mental well-being. Negative mood and depression are common side effects reported by users of hormonal contraceptives, but historically, the link between oral contraceptives and mood disorders has not been adequately addressed.
It is noted that the risk of depression appears to drop off over time, with the lifetime risk of depression among contraceptive pill users being only 5 per cent greater than the control group in the study. The research team emphasises the need for further investigation into the impact of hormonal contraception on mood, especially considering various contraceptive options beyond combined contraceptive pills. Future studies are expected to provide more information on different forms of contraception, enabling patients to make well-informed decisions about their contraceptive options.